News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Lexapro long term side affects?


 m0michael - Wed Jan 28, 2009 2:00 pm

i was diagnosed with anxiety and panic disorder in 2006. i was first prescribed paxill and didnt like the way it made me feel so after 4 months i got off the medication and really wasnt that difficult getting off. i was off all medications for about 6 months and was doing fine with no panic attacks. then they started up again so my doctor put me on 10mg lexapro. medicine was working awesome for about 4 months then the bottom dropped out and panic attacks became worse and i became really depressed. so i tapered off the dosage untill i was off and getting off the medicine for me was really rough. i was dizzy all the time with what i only could explain as electrical pulses shooting through my head and loss of balance. well ive been off of the medicine for about 4 months now and sometimes i still get the same symptoms like i was experiencing when i was getting off. ive been seeing a therapist for my aniexty and depression and things are getting better but as far as the long term side affects from the lexapro my local doctor says that i need to be on another medication because my body/mind has gotten use to them and the chemicals need to be in my body. also i get hot flashes that sometimes last up to 4 or 5 hours. he first diagnosed it as heartburn and then later said it might be related to my aniexty. as far as the heartburn i am taking prolocec otc and pepcid chewables and neither really seem to help. i find it strange that i have heart burn because im only 24 years old. before i start on another antidepressant i wanted a second opinion because those drugs really make me feel tired and run down and i don't want to have to deal with more side affects. thanks
 Jeffrey Junig MD PhD - Thu Jan 29, 2009 2:43 pm

User avatar The SSRI's are some of the most commonly prescribed and taken medications in all of medicine-- while there is a large contingent of 'psychiatry haters' and 'antidepressant haters' out there who blame them for all of their ills, I am not aware of any evidence for long-term side effects. I do not mean to classify you into the categories of people I mentioned, by any means.

There are discontinuation symptoms with some of the SSRIs and SNRIs, depending on the half-life of the medications. Paroxetine and Effexor have the worst 'discontinuation-emergent symptoms', and Prozac (fluoxetine) probably has the least.

The 'brain zaps' and flu sensations are most common after discontinuation; the way they are usually handled is to put the person on fluoxetine (4 bucks at WalMart or Target) for a month, then stop the fluoxetine-- it tapers itself over weeks or months.

As for the long-term effects, I just have never seen evidence for permanent effects on neurons-- the medications bind to the re-uptake site in a reversible manner, and do not do anything permanent. Just as much of the antidepressant effect is due to placebo, many of the side effects are as well-- that doesn't make them any easier to tolerate, but does suggest that the proper way to treat them is for your therapist to work with you to try to redirect your thoughts as much as possible.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here